Theoretical Economics, Volume 8, Number 2 (May 2013)

Theoretical Economics 8 (2013), 281–290

Walrasian equilibrium in large, quasi-linear markets

Eduardo M. Azevedo, E. Glen Weyl, Alexander White


In an economy with indivisible goods, a continuum of agents and quasilinear utility, we show that equilibrium exists regardless of the nature of agents' preferences over bundles. This contrasts with results for economies with a finite number of agents, which require restrictions on preferences (such as substitutability) to guarantee existence. When the distribution of preferences has full support, equilibrium prices are unique.

Keywords: Walrasian equilibrium, quasilinear utility, indivisible goods, continuum economies, complementary preferences

JEL classification: D51

Full Text:  PRINT  VIEW  Supplementary appendix